Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Rosenthal E, Sala F, Chichmanian RM, Batt M, Cassuto JP. 
“Ergotism related to concurrent administration of ergotamine tartrate and indinavir”. 
JAMA. 1999 Mar 17;281(11):987.
A 30-year-old homosexual man had been infected with HIV since May 1990 but had no previous opportunistic infection. The CD4 cell count was 0.19 x 109/L and plasma HIV RNA was 1500 copies/mL; hepatic and renal function were normal. The patient had been receiving lamivudine, 300 mg/d; stavudine, 60 mg/d; indinavir, 2400 mg/d; and trimethoprim-sulfamethoxazole for Pneumocystis carinii infection prophylaxis since April 1997. The patient was prescribed ergotamine tartrate for migraine on June 30, 1998. He took 2 tablets daily of Gynergene caféiné (Novartis Pharma, SA, Rueil-Malmaison, France) [1 mg of ergotamine tartrate and 100 mg of caffeine] from June 30 to July 1. On July 6, he presented with numbness and cyanosis in the toess of the left foot. The following day, he complained of intermittent claudication of the left lower limb. Symptoms worsened over the next few days with occurrence of night cramps, and the patient was admitted to the hospital on July 12. Physical examination revealed absence of peripheral pulses in the left lower limb. Duplex sonography showed reduced flow in the left popliteal and tibial arteries. The translumbar aortography demonstrated a typical picture of ergotism with bilateral and segmental vasospasm affecting the deep and superficial femoral and popliteal arteries. The patient was treated with heparin sodium and buflomedil, and antiretroviral treatment was discontinued. Three days later the patient\'s pulses were normal.
Comments and Responses to this Article
Submit Comment
[ Cite HTML ]